Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 7:02 AM EDT for Allegheny County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 7:02 AM EDT (11:02 UTC)
- Expired
- Jul 8, 2003, 8:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS51 KPBZ 081102
SVRPBZ
PAC003-081200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 AM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
* UNTIL 800 AM EDT
* AT 658 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BEN AVON...MOVING EAST AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ASPINWALL...
AVALON...
BALDWIN...
BELLEVUE...
BEN AVON...
BETHEL PARK...
BLAWNOX...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4062 7975 4042 7971 4027 7980 4030 8007
4043 8023 4061 8017 4068 8000What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 8, 5:18 AM EDT, 1 hour 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 8, 5:16 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
516 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENTLocal storm report, Jul 8, 5:44 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
544 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEW CUMBERLAND WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEWELL WV WIND DAMAGE
07/08/03 HANCOCK TREE DOWN. REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Jul 8, 5:45 AM EDT, 1 hour 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 545 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS A LINE OF SEVERE THUNDERSTORMS WILL BE CROSSING EAST CENTRAL OHIO UNTIL AROUND 6:30 THIS MORNING. THESE STORMS WILL NEXT HIT NORTHERN WEST VIRGINIA, WESTERN PENNSYLVANIA, AND WESTERN MARYLAND, DURING THE MORNING COMMUTER RUSH, BETWEEN 6:30 AND 8:30. FOR ALL THESE AREAS, THIS WILL BE THE SECOND OR THIRD BATCH OF STORMS TO HIT, SINCE LATE LAST NIGHT. NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE PITTSBURGH METRO AREA WILL GET MOST OF THE STORMS BETWEEN 6:30 AND 7:30 AM. BEWARE OF DAMAGING THUNDERSTORM WIND GUSTS OF OVER 60 MPH, HAIL LARGER THAN 1 INCH IN SIZE, AND A 20 MINUTE PERIOD OF CONTINUOUS CLOUD TO GROUND LIGHTNING. VISIBILITIES CAN GO NEAR ZERO WITH THE HEAVY RAIN. NATIONAL WEATHER SERVICE PITTSBURGH SAYS ANY LOCATION GETTING MORE THAN 1.5 INCHES OF RAIN WITHIN A 2 HOUR TIME FRAME WILL BEGIN TO SEE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.
Local storm report, Jul 8, 5:59 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
559 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEW CUMBERLAND WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEWELL WV WIND DAMAGE
07/08/03 HANCOCK TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0555 AM SALESVILLE OHIO WIND DAMAGE
07/08/03 GUERNSEY LARGE BRANCHES DOWN.
REPORTED BY PUBLICSpecial weather statement, Jul 8, 6:50 AM EDT, 12 minutes before
PAZ007-008-013-014-020-021-029-031-WVZ001>004-012-021-022-081130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 650 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA AND WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS INTERSTATE 79 BY 7:30. THIS INCLUDES THE PITTSBURGH METRO AREA, BY 8:00 AM. THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN EARLIER THIS MORNING. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jul 8, 6:56 AM EDT, 6 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 656 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA, GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00 AM. THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN EARLIER THIS MORNING. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD WATERS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:58 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 47 min |
| Jul 8, 3:03 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 8, 3:05 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 55 min |
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 55 min |
| Jul 8, 3:43 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 62 min |
| Jul 8, 5:06 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Jul 8, 5:18 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 57 min |
| Jul 8, 6:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Jul 8, 6:22 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 68 min |
| Jul 8, 6:31 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 74 min |
| Jul 8, 6:40 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Jul 8, 6:43 AM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jul 8, 6:43 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Jefferson | 62 min |
| Jul 8, 7:13 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 8, 7:55 AM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jul 8, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| Jul 8, 7:32 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 58 min |
| Jul 8, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.